LONDON — A day after an unauthorized election protest he planned drew mass arrests in Moscow, Aleksei A. Navalny, Russia’s most prominent opposition leader, was hospitalized with a “severe allergic reaction” in jail, his spokeswoman said on Sunday.
“Over his whole life, Aleksei has never experienced an allergic reaction,” the spokeswoman, Kira Yarmysh, wrote on Twitter. But she said that his face was severely swollen and he had red spots on his skin.
Mr. Navalny was arrested on Wednesday and sentenced to 30 days in jail for calling a rally on Saturday, to protest a decision by the election authorities to bar several opposition candidates from running for Moscow’s City Council.
The protest led to the arrests of more than 1,300 demonstrators. The rally was the latest in a series of street demonstrations staged as President Vladimir V. Putin’s approval ratings have dropped amid economic hardship.
Ms. Yarmysh wrote that employees at the special detention center in Russia where Mr. Navalny was being held had called an ambulance, and that he had been taken to a hospital where police officers were guarding his room.
Though the reason for his hospitalization was unclear, Mr. Navalny is no stranger to having his health imperiled because of his activism.
He has been roughed up by Russian law enforcement officers and arrested many times. In May 2017, an assailant threw a green chemical into his face, resulting in an 80 percent loss of his sight in one eye, he said. His vision may improve, but the outlook was unclear, Mr. Navalny wrote on his website that year, citing a doctor’s diagnosis.
Mr. Navalny was also doused with a green liquid earlier in March 2017, but that attack had no known adverse health effects.
As for the apparent allergic attack strong enough to send Mr. Navalny to the hospital, one of his allies, Leonid Volkov, said on Twitter on Sunday that he had spent 28 days in the same cell in June.
“Immediately upon release, I got all swollen and covered with red spots,” Mr. Volkov wrote. “We thought this was an allergy.”
“Looks like Aleksei has the same symptoms and this is some kind of a strange allergy,” he said.